Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 37, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 12, 2019, 5:11 AM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2019, 5:11 AM CDT (10:11 UTC)
- Expired
- Aug 12, 2019, 10:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:25 AM CDT | FLASH FLOOD | 3 E Caseyville, IL | ILLINOIS STREET (STATE HWY 159) AT BETHEL MINE ROAD JUST EAST OF CASEYVILLE HAD 7 INCHES OF MOVING WATER OVER THE ROAD. |
| Aug 12, 6:00 AM CDT | FLASH FLOOD | 3 Wsw Lebanon, IL | ST. CLAIR COUNTY REPORTED U.S. HIGHWAY 50 WAS FLOODED AND CLOSED BETWEEN O FALLON AND LEBANON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WGUS53 KLSX 121011
FFWLSX
ILC027-163-189-121515-
/O.NEW.KLSX.FF.W.0037.190812T1011Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
511 AM CDT Mon Aug 12 2019
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Western Clinton County in south central Illinois...
Northwestern Washington County in south central Illinois...
Northeastern St. Clair County in southwestern Illinois...
* Until 1015 AM CDT.
* At 510 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 1 to 3 inches of rain have
fallen in some areas between 4 and 5 AM. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
O'Fallon, East St. Louis, Collinsville, Fairview Heights, Shiloh,
Mascoutah, Breese, Lebanon, Caseyville, Washington Park, Madison,
New Baden, Scott AFB, Trenton, Fairmont City, Aviston, Okawville,
Germantown, Albers and Brooklyn.
This includes Interstate 64 in Illinois between exits 9 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3844 8954 3866 9018 3866 8960 3870 8959
3849 8941
$$
TES2 follow-up statements
005
WGUS73 KLSX 121244
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
744 AM CDT Mon Aug 12 2019
ILC027-163-189-121515-
/O.CON.KLSX.FF.W.0037.000000T0000Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Washington IL-St. Clair IL-
744 AM CDT Mon Aug 12 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
WESTERN CLINTON...NORTHWESTERN WASHINGTON AND NORTHEASTERN ST. CLAIR
COUNTIES...
At 742 AM CDT, Doppler radar indicated heavy rain across the warned
area. Up to 5 inches of rain have fallen. Flash flooding is already
occurring with U.S. Highway 50 reported closed between Lebanon and
O'Fallon.
Additional rainfall amounts of up to another inch are possible in
the warned area.
This includes Interstate 64 in Illinois between exits 9 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3844 8954 3866 9018 3866 8960 3870 8959
3849 8941
$$
Fuchs765
WGUS73 KLSX 121507
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1007 AM CDT Mon Aug 12 2019
ILC027-163-189-121516-
/O.EXP.KLSX.FF.W.0037.000000T0000Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Washington IL-St. Clair IL-
1007 AM CDT Mon Aug 12 2019
...THE FLASH FLOOD WARNING FOR WESTERN CLINTON...NORTHWESTERN
WASHINGTON AND NORTHEASTERN ST. CLAIR COUNTIES WILL EXPIRE AT 1015 AM
CDT...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3844 8954 3866 9018 3866 8960 3870 8959
3849 8941
$$
FuchsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:53 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 12, 3:53 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
353 AM CDT Mon Aug 12 2019
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 353 AM CDT Mon Aug 12 2019
Elevated convection has blossomed overnight in response to low-level
moisture convergence just north of a slowly retreating warm front.
Several inches of rain has fallen in isolated areas over the past
couple of hours, with additional rain likely as storms move parallel
to the boundary and train. The atmosphere is also primed for very
heavy rainfall rates due to very deep warm cloud depths and
precipitable water values (2.00-2.50") near record values for the
date. The focusing mechanism which is the warm front should
accelerate its northward retreat in response to a deepening surface
low across the central Plains. That should help move the axis of
heaviest rainfall further northeastward over the next few hours. By
mid morning, overall weakening of convection should occur as the low-
level moisture convergence across the area subsides. Based on
current activity and expectation that WNW-ESE oriented storms should
slowly shift northeastward, did cancel the ongoing flash flood watch
for portions of east-central and southeast Missouri. Otherwise, no
changes to the flash flood watch.
Behind the warm front, very warm air will advect into much of the bi-
state region. This warm airmass combined with very humid conditions
(dewpoints in the mid to upper 70s) will yield dangerous heat index
values this afternoon and early evening. High temperatures should be
in the low to mid 90s for most of the area with peak heat index
values of 100-110F. No changes made to the heat advisory at this
time, but there is some concern that some south-central Illinois
counties may have difficulty reaching advisory criteria if the warm
front is slightly slower than currently forecast. This could keep
thunderstorm chances and thicker cloud cover to hang on through the
morning hours toward midday.
The next concern will be a cold front which will move through most
of the CWA overnight tonight. Convective trends are highly
uncertain, as a strong cap (700-hPa temperatures of 12-14C) will
really try and hamper convective initiation across the northern CWA
and just upstream into southern Iowa this evening. Stronger low-
level convergence ahead of a surface low tracking through northern
Illinois as well as ascent ahead of a midlevel shortwave trough are
both displaced northeast of the CWA. This gives at least some
credence to some of the CAM guidance which passes through the front
either completely dry or nearly dry. Needless to say, there is a
high degree of uncertainty with respect to thunderstorm activity
tonight, mainly in terms of coverage. The atmosphere this evening
will certainly be supportive of severe weather as evidenced by a
very unstable air mass and deep-layer shear of 20-30 knots.
Therefore, any storms that do form may quickly become severe with
damaging winds and large hail the primary threats. However, due to
the uncertainty with coverage (or lack thereof) of storms tonight,
this severe risk is highly conditional.
The cold front should completely exit the area by mid morning on
Tuesday with low-level cold air advection in its wake. High
temperatures should be several degrees than today, but the lower
humidity values will lag behind the front about 6-9 hours. However,
peak heat index values should be mostly in the 95-100F degree range
so no plans for extending the heat advisory at this time.
Chances of showers and thunderstorms on Tuesday look to be focused
mainly in the morning hours across southeast Missouri and southwest
Illinois in close proximity to the cold front. By afternoon, dry
weather is anticipated areawide.
Gosselin
.LONG TERM... (Tuesday Night through Sunday)
Issued at 353 AM CDT Mon Aug 12 2019
The upper RIDGE center is expected to settle over the southern High
Plains or southwestern CONUS throughout this period. NW flow aloft
on Wednesday and Thursday will be replaced with a more assertive
RIDGE aloft for the upcoming weekend.
Surface high pressure will dominate our region Wednesday and
Thursday and relinquish influence very slowly heading into next
weekend. Temperatures are expected to be below normal Wednesday and
Thursday returning to above normal values for Saturday and Sunday.
Rain chances should, for the most part, be minimal for this period.
However, NW flow scenarios with a more assertive upper RIDGE to our
southwest by late week, generally tends to place us back in the
"ring of fire". There is some signal, albeit weak, of a possible NW
flow thunderstorm/rain event as early as Thursday in some areas,
with another round possibly for next weekend.
TES
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1159 PM CDT Sun Aug 11 2019
Showers and thunderstorms are expected through mid morning across
central and east Missouri and southwest Illinois including KCOU
and the St. Louis area terminals. MVFR and IFR ceilings and
visibilities are expected with these thunderstorms. Farther north,
showers with possible thunderstorms are expected at KUIN with
mainly low MVFR ceilings and visibilities. Then mainly dry and VFR
conditions are expected from late morning onward as a warm front
moves north of the area. Winds are expected to remain mainly light
through the period.
SPECIFICS FOR KSTL:
Showers and thunderstorms are expected through mid morning on
Monday with MVFR and IFR ceilings and visibilities. Dry and VFR
conditions are then expected thereafter. Winds are expected to be
mainly light.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 9 PM CDT this evening for
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO-Washington MO.
Flash Flood Watch until 10 AM CDT this morning for Audrain MO-
Boone MO-Callaway MO-Lincoln MO-Monroe MO-Montgomery MO-
Pike MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO-Warren MO.
IL...Heat Advisory from noon today to 9 PM CDT this evening for
Calhoun IL-Clinton IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Monroe IL-Pike IL-Randolph IL-Saint Clair IL-
Washington IL.
Flash Flood Watch until 10 AM CDT this morning for Bond IL-
Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Montgomery IL-Saint Clair
IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 12, 4:23 AM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 423 AM CDT Mon Aug 12 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 423 AM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Heavy rainfall producing thunderstorms will diminish by midday. Please refer to the Flash Flood Watch and Warnings for further information. There is a chance for thunderstorms tonight. Some severe storms are possible, especially north of Interstate 70, with damaging winds the primary threat. A combination of dangerous heat and humidity is expected this afternoon and evening. Heat index values will reach 105 to 110 degrees across most of the area. Please refer to the Heat Advisory for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms will continue on Tuesday as a cold front moves through the region. The chance for thunderstorms returns to the region on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for areas north of Interstate 70. TES
In the hours before
Local storm report, Aug 12, 3:24 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 AM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HEAVY RAIN HAZELWOOD 38.78N 90.36W
08/12/2019 M4.27 INCH ST. LOUIS MO TRAINED SPOTTER
&&
JPGLocal storm report, Aug 12, 4:54 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HEAVY RAIN FERGUSON 38.75N 90.30W
08/12/2019 M2.57 INCH ST. LOUIS MO TRAINED SPOTTER
RAINFALL SINCE 2 AM.
0320 AM FLASH FLOOD 2 SE SPANISH LAKE 38.77N 90.19W
08/12/2019 ST. LOUIS MO BROADCAST MEDIA
NUMEROUS CARS STUCK IN HIGH WATER IN VARIOUS
LOCATIONS IN NORTH SAINT LOUIS COUNTY.
0400 AM FLASH FLOOD GRAFTON 38.97N 90.43W
08/12/2019 JERSEY IL BROADCAST MEDIA
CARS STUCK IN HIGH WATER FROM FLASH
FLOODING.
&&Local storm report, Aug 12, 4:57 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 AM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM FLASH FLOOD 2 E OLD RIPLEY 38.89N 89.54W
08/12/2019 BOND IL LAW ENFORCEMENT
ALONG STATE ROUTE 140 NORTH OF POCAHONTAS
BETWEEN POKEY ROAD AND THE SHOAL CREEK
BRIDGE, WATER IS CROSSING THE HIGHWAY AND
MOVING VEHICLES TRYING TO PUSH THROUGH IT.
&&
MFLocal storm report, Aug 12, 5:05 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 AM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD 3 NW GREENVILLE 38.92N 89.44W
08/12/2019 BOND IL LAW ENFORCEMENT
ALONG STATE HIGHWAY 127 AT HAZEL DELL ROAD,
SEVERAL INCHES OF WATER OVER THE ROAD.
&&
MFLocal storm report, Aug 12, 5:11 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 AM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLASH FLOOD 1 NE RIVERVIEW 38.76N 90.20W
08/12/2019 ST. LOUIS MO PUBLIC
WATKINS CREEK AT BELLEFONTAINE NEIGHBORS, MO
(USGS #07001985, NWS SID GVGM7) EXCEEDED
FLOOD STAGE.
&&
MFThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:17 PM CDT | Flash Flood Watch | LSX | Bond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more | 13 hr |
| Aug 12, 2:38 AM CDT | Flash Flood Warning | LSX | Bond, Clinton, Fayette, Macoupin, Marion, Montgomery | 8 hr |
| Aug 12, 3:15 AM CDT | Flash Flood Warning | LSX | Calhoun, Jersey, Madison | 6 hr |
| Aug 12, 5:17 AM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Jersey, Macoupin | 5 hr |
| Aug 12, 9:10 AM CDT | Areal Flood Warning | LSX | Calhoun, Jersey, Madison | 6 hr |
| Aug 12, 10:31 AM CDT | Areal Flood Warning | LSX | Bond, Clinton, Fayette, Macoupin, Marion, Montgomery | 3 hr |
| Aug 12, 10:40 AM CDT | Areal Flood Warning | LSX | Bond, Clinton, Fayette, Macoupin, Marion, Montgomery | 17 min |
| Aug 12, 1:28 PM CDT | Areal Flood Warning | LSX | Bond, Clinton, Fayette, Macoupin, Marion, Montgomery | 3 hr |
| Aug 12, 3:01 PM CDT | Areal Flood Warning | LSX | Madison | 9 hr |
| Aug 12, 4:48 PM CDT | Areal Flood Warning | LSX | Bond, Clinton, Fayette, Macoupin, Marion, Montgomery | 9 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.